First Case of Cytokine Release Syndrome after Nivolumab for Gastric Cancer

Case Rep Oncol. 2019 Feb 8;12(1):147-156. doi: 10.1159/000496933. eCollection 2019 Jan-Apr.

Abstract

Introduction: Cytokine release syndrome (CRS) is a potentially life-threatening systemic disease that has been observed after treatment with antibodies and adoptive T cell therapies. In this case, we observed nivolumab-induced CRS in a patient with gastric cancer.

Case presentation: A 43-year-old male with advanced gastric cancer was treated with nivolumab as a third-line chemotherapy. He had no history of allergies. Eight days after the first administration of nivolumab, fever, tachycardia, appetite loss and increases in liver and biliary enzymes were observed. Computed tomography revealed neither bile duct obstruction nor progression of liver metastases but showed that there was edema of the Gleason sheath. Histopathological analysis of the liver revealed cholestatic liver injury with CD8+ T lymphocyte and macrophage infiltration. Neither viral infection nor autoimmune disease was revealed. His symptoms were similar to those of CRS observed after T cell therapy. We diagnosed his disease as nivolumab-induced liver injury and cholangitis accompanied by CRS based on his serum cytokine levels.

Discussion/conclusion: To the best of our knowledge, this is the first report of nivolumab-induced CRS in a patient with gastric cancer.

Keywords: Cytokine release syndrome; Gastric cancer; Liver injury; Nivolumab; TNF-α.

Publication types

  • Case Reports